Background: Lymphoma patients undergoing therapy must cope with the side-effects of the disease itself, therapy and associated immobility. Peripheral neuropathy (PNP), loss of balance control and weakness not only diminishes patients' quality of life (QOL), it can also affect planning and the dosage of therapy. Exercise may enable patients to reverse these declines, improving their performance level and QOL.
Patients and methods: We carried out a randomized, controlled trial, assigning 61 lymphoma patients either to a control group (CG; N=31) or to a 36-week intervention (IG; N=30), consisting of sensorimotor-, endurance- and strength training twice a week. Primary end point was QOL; secondary end points included movement coordination, endurance, strength and therapy-induced side-effects.
Results: Intergroup comparison revealed improved QOL- (ΔT1-T0; P=0.03) and PNP-related deep sensitivity in the IG: 87.5% were able to reduce the symptom, compared with 0% in the CG (P<0.001). Significant differences in the change of balance control could be found between the groups, with the IG improving while the CG steadily declined (monopedal static ΔT3-T0; P=0.03; dynamic ΔT3-T0; P=0.007; perturbed mono-ΔT3-T0; P=0.009 and bipedal ΔT3-T0; P=0.006), failed attempts (monopedal static ΔT3-T0; P=0.02, dynamic ΔT3-T0; P<0.001and perturbed ΔT3-T0; P=0.006) and improved time to regain balance (ΔT3-T0; P=0.04). Moreover, the change in the aerobic performance level (ΔT3-T0; P=0.05) and additional amount of exercise carried out per week [metabolic equivalent (MET); P=0.02] differed significantly across groups.
Conclusions: Exercise, especially sensorimotor training, is a feasible and promising method to support cancer patients during therapy. It improves patients QOL, reduces restrictions from side-effects such as PNP and improves patients' balance control, physical performance level and mobility.
German clinical trials register number: DRKS00003894.
Keywords: exercise; lymphoma; peripheral neuropathy; quality of life; sensorimotor training; side-effects.